Alert archive / Maine / Tornado Warnings in 2022
Tornado Warning 1, NWS Caribou, ME
NWS Caribou, ME issued this tornado warning at Jul 24, 2022, 6:23 PM EDT for Aroostook County, Maine. It was in force for 37 min. 8 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 24, 2022, 6:23 PM EDT (22:23 UTC)
- Expired
- Jul 24, 2022, 7:00 PM EDT
- In force
- 37 min
- Issued by
- NWS Caribou, ME
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.75 in
County Aroostook County, ME
The radar
The Caribou radar (KCBW), 122 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 24, 6:30 PM EDT | TSTM WND DMG | Deboullie Mountain, ME | TREES DOWN AND BRANCHES BROKEN. |
| Jul 24, 6:30 PM EDT | HAIL 2.5 | Deboullie Mountain, ME | |
| Jul 24, 6:43 PM EDT | TSTM WND DMG | 3 Wnw Winterville, ME | SEVERAL TREES AND POWERLINES DOWN AT S FROSTY HILL RD. |
| Jul 24, 6:43 PM EDT | TSTM WND DMG | 3 Wnw Winterville, ME | SEVERAL TREES DOWN. VIA SOCIAL MEDIA. |
| Jul 24, 6:43 PM EDT | HAIL 2.5 | 3 Wnw Winterville, ME | VIA SOCIAL MEDIA. TIME ESTIMATED FROM RADAR. |
| Jul 24, 6:45 PM EDT | TSTM WND DMG | 1 Ese Winterville, ME | HILLTOP TREES LEVELED STRAIGHTLINE. WIDTH ~150FT LENGTH ~250FT. |
| Jul 24, 6:45 PM EDT | HAIL 1.75 | Eagle Lake, ME | REPORT VIA SOCIAL MEDIA OF GOLF BALL SIZE. TIME ESTIMATED VIA RADAR. |
| Jul 24, 6:48 PM EDT | HAIL 1.75 | 1 Wnw Winterville, ME | VIA SOCIAL MEDIA. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Caribou, ME (KCAR), launched 12:00Z, 10.4 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 337 J/kg
- Mixed-layer CIN
- -98 J/kg
- Mixed-layer LCL
- 1181 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 85 m²/s²
- 0-3 km storm-relative helicity
- 158 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.8
The text
As transmitted.
444
WFUS51 KCAR 242223
TORCAR
MEC003-242300-
/O.NEW.KCAR.TO.W.0001.220724T2223Z-220724T2300Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Caribou ME
623 PM EDT Sun Jul 24 2022
The National Weather Service in Caribou Maine has issued a
* Tornado Warning for...
Northern Aroostook County in northern Maine...
* Until 700 PM EDT.
* At 623 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Deboullie Mountain, moving east at 25 mph.
HAZARD...Tornado and golf ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Eagle Lake around 650 PM EDT.
New Canada around 700 PM EDT.
Other locations impacted by this tornadic thunderstorm include
Winterville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4688 6885 4696 6891 4715 6845 4690 6832
TIME...MOT...LOC 2223Z 250DEG 24KT 4694 6880
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
$$
LaFlash2 follow-up statements
410
WWUS51 KCAR 242235
SVSCAR
Severe Weather Statement
National Weather Service Caribou ME
635 PM EDT Sun Jul 24 2022
MEC003-242300-
/O.CON.KCAR.TO.W.0001.000000T0000Z-220724T2300Z/
Aroostook ME-
635 PM EDT Sun Jul 24 2022
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 700 PM EDT FOR NORTHERN
AROOSTOOK COUNTY...
At 634 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Eagle Lake, moving east at 30 mph.
HAZARD...Tornado and two inch hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Eagle Lake around 650 PM EDT.
New Canada around 705 PM EDT.
Cross Lake around 715 PM EDT.
Other locations impacted by this tornadic thunderstorm include
Winterville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4692 6877 4699 6884 4715 6845 4690 6832
TIME...MOT...LOC 2234Z 250DEG 24KT 4697 6869
TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.00 IN
$$
LaFlash243
WWUS51 KCAR 242257
SVSCAR
Severe Weather Statement
National Weather Service Caribou ME
657 PM EDT Sun Jul 24 2022
MEC003-242307-
/O.EXP.KCAR.TO.W.0001.000000T0000Z-220724T2300Z/
Aroostook ME-
657 PM EDT Sun Jul 24 2022
...THE TORNADO WARNING FOR NORTHERN AROOSTOOK COUNTY WILL EXPIRE AT
700 PM EDT...
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area. However
small hail and gusty winds are still possible with this thunderstorm.
Remember, a Severe Thunderstorm Warning still remains in effect for
portions of Aroostook County.
LAT...LON 4692 6877 4699 6884 4715 6845 4690 6832
TIME...MOT...LOC 2257Z 250DEG 24KT 4702 6849
$$
LaFlashWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this tornado warning went out at Jul 24, 6:06 PM EDT, 17 minutes earlier.
Area forecast discussion, Jul 24, 6:06 PM EDT, 17 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
606 PM EDT Sun Jul 24 2022
.SYNOPSIS...
A cold front approaches from the west tonight then slowly
crosses the area on Monday. High pressure will cross the
region Tuesday into Wednesday. A cold front will cross the
region later Thursday into Friday.
&&
.NEAR TERM /THROUGH MONDAY/...
Update...
Will allow the Heat Advisory to expire at 6 pm, as actual air
temperatures have fallen into the low to mid 80s.
Otherwise, we are continuing to monitor storms that are currently
crossing the north Maine Woods. These storms may track toward
the St. John Valley over the next couple hours. The main threat
with any storms this evening will be strong winds and large
hail. Expect the activity to diminish after 8 or 9 pm.
No other significant changes at this time.
previous discussion
A very busy severe weather pattern will be in place through
Monday for northern and eastern Maine. A pair of shortwaves
rotating around a closed upper low near James Bay will help
generate thunderstorms along a cold frontal boundary. For late
this afternoon and evening, the cold front sags southward
towards the NW corner of the state. The first shortwave impulse
will move through with the potential for severe storms in the
North Woods and all of northern Aroostook County. A special 18Z
CAR RAOB shows over 2100 J/kg of CAPE and a minus 7 LI. This
instability is accompanied by rapidly increasing 0-6km bulk
shear this afternoon. Values of over 50kt are expected this
evening. Large hail potential is quite high for northern
Aroostook County late this afternoon and evening. Damaging winds
are also a threat as some of these storms build to the trop.
Later in the evening, the wind/hail threats diminish, but PWATs
increase and a LLJ kicks in. Heavy rain becomes the key concern
across northern Aroostook County with the potential for training
and backbuilding cells through the evening. Small stream
flooding and ponding on roads are possible. Further south, heat
and humidity will remain this evening with lows tonight only
dropping to around 70F with unusually high humidity. Even after
heavier thunderstorms diminish in northern zones late this
evening, the threat of thunderstorms remains through the night
with elevated instability. Downeast is most likely to avoid any
convection tonight and some fog is expected along the Washington
County coast.
For Monday, the second and more potent upper level shortwave
pivots into the area and pushes the surface cold frontal trigger
across the area. Once again, fat CAPE is expected to develop
with values well above 2000 J/kg and 0-6 bulk shear in the
40-50kt range. Severe storms are expected and SPC has bumped up
much of the area into another slight risk. Large hail, damaging
winds and heavy downpours will again threaten the area. The
severe storms will organize earlier in day in the North Woods
and swiftly move southeastward. This time, Bangor stands a
decent shot at a strong thunderstorm. Storms will tend to weaken
later in the afternoon as they approach the Downeast coast.
&&
.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
The cold front will exit across the Gulf of Maine Monday night.
Will still have a chance of showers/thunderstorms Monday
evening, ending in the wake of the cold front. Expect partly
cloudy/mostly clear skies later Monday night. Surface high
pressure builds toward the region Tuesday, while an upper level
disturbance tracks north of Maine. Expect partly sunny skies,
along with a slight chance of afternoon showers, across northern
areas Tuesday. Expect mostly sunny skies Downeast Tuesday. High
pressure crosses the region Tuesday night through Wednesday.
Expect mostly clear skies Tuesday night. Expect mostly/partly
sunny skies north, mostly sunny Downeast, Wednesday. Expect near
normal, to slightly above normal, level temperatures
Tuesday/Wednesday.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
High pressure begins to move southeast Wednesday night. A cold
front/upper level disturbance is expected later Thursday into
Friday though timing differences still exist. Expect a chance of
showers/thunderstorms Thursday into Friday. Dependent on the
timing, could still have a chance of showers early Saturday.
High pressure should then build across the region later Saturday
into Sunday with partly cloudy/mostly clear skies. Near normal,
to slightly above normal, level temperatures are expected
Thursday through Sunday.
&&
.AVIATION /22Z SUNDAY THROUGH FRIDAY/...
NEAR TERM: Thunderstorms are the big threat through Monday. For
tonight, the threat area is north of GNR and HUL. These storms
may contain large hail late this afternoon into the evening and
top out near FL400. Gusts over 50kt are possible with these
storms. Heavy rain may cause prolonged vis reductions for PQI,
CAR and FVE this evening. For the remainder of the night, LLWS
will develop across the entire area and isolated embedded
thunderstorms will remain possible. There may be enough moisture
from heavy rainfall to cause fog and low cigs for CAR and FVE
later tonight into early Monday. For Monday, another round of
powerful thunderstorms will develop along a cold front. These
will affect FVE and Clayton Lake by midday and sweep
southeastward during the afternoon, affecting BGR near 4 pm.
SHORT TERM:
Monday night...VFR/MVFR with a chance of showers/thunderstorms
early, then VFR. Gusty winds with any thunderstorms early.
Otherwise, variable winds 5 to 10 knots.
Tuesday...VFR. Slight chance of an afternoon shower north.
West/southwest winds around 10 knots.
Tuesday night through Wednesday night...VFR. West/southwest winds 5
to 10 knots Tuesday night. West winds 10 to 15 knots Wednesday.
Variable winds 5 to 10 knots Wednesday night.
Thursday...VFR early, then variable conditions with a chance of
showers and thunderstorms. South winds 10 to 15 knots.
Thursday night...VFR/MVFR with a chance of showers and
thunderstorms. South/southwest winds 5 to 10 knots.
Friday...Variable conditions with a chance of showers/thunderstorms.
Otherwise, VFR. South/southwest winds 10 to 15 knots.
&&
.MARINE...
NEAR TERM: Although a strong low level jet moves over the waters
tonight, stability will continue to be very high under a steep
low level inversion. Nonetheless, winds will pick up to over 20
kts at times and seas will eventually build to around 5, or
possibly up to 6 ft. Therefore, will issue an SCA into late
Monday afternoon due to the seas. With very moist air moving
over the cold waters, fog is also a threat tonight through
Monday.
SHORT TERM: Small craft advisory level seas possible early Monday
night. Otherwise, conditions below small craft advisory levels
Monday night through Wednesday. A chance of showers/thunderstorms
early Monday night. Areas of fog Monday night into Tuesday
morning.
&&
.HYDROLOGY...
Locally heavy rainfall is possible late this afternoon through
the evening. This will be most likely in the North Woods and
Aroostook County. Heavy thunderstorms will be capable of small
stream flooding and ponding on roadways. For Monday, strong
thunderstorms with a cold front will again be capable of locally
heavy rainfall across most of the forecast area. A marginal risk
for excessive rainfall from WPC remains in effect today and
tomorrow.
&&
.CLIMATE...
While no record highs are expected today or tomorrow, Bangor
stands a reasonable shot at a record high low temperature for
July 25th. The previous record was 68F in 2018. The current low
temperature forecast for the 25th is 70F.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Beach Hazards Statement until 8 PM EDT this evening for
MEZ029-030.
MARINE...Small Craft Advisory until 5 PM EDT Monday for ANZ050-051.
&&
Near Term...TWD/MCW
Short Term...Norcross
Long Term...Norcross
Aviation...TWD/MCW/Norcross
Marine...TWD/MCW/Norcross
Hydrology...
Climate...Hazardous weather outlook, Jul 24, 6:14 PM EDT, 9 minutes before
Hazardous Weather Outlook National Weather Service Caribou ME 614 PM EDT Sun Jul 24 2022 MEZ011-015>017-031-032-252215- Central Penobscot-Southern Penobscot-Interior Hancock- Central Washington-Southern Piscataquis-Northern Washington- 614 PM EDT Sun Jul 24 2022 This Hazardous Weather Outlook is for Central Highlands Maine, Far Eastern Maine, Interior DownEast Maine and Penobscot Valley Maine. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. A strong cold front will move through the area Monday afternoon with the chance of strong to severe thunderstorms. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. MEZ029-030-252215- Coastal Hancock-Coastal Washington- 614 PM EDT Sun Jul 24 2022 ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for Coastal DownEast Maine. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. .DAYS TWO THROUGH SEVEN...Monday through Saturday. A strong cold front will move through the area Monday afternoon with the chance of strong to severe thunderstorms. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. ANZ050>052-252215- Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM- Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM- Intra Coastal Waters from Schoodic Point, ME to Stonington, ME- 614 PM EDT Sun Jul 24 2022 This Hazardous Weather Outlook is for Atlantic Coastal Waters. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. MEZ001>006-010-252215- Northwest Aroostook-Northeast Aroostook-Northern Somerset- Northern Piscataquis-Northern Penobscot-Southeast Aroostook- Central Piscataquis- 614 PM EDT Sun Jul 24 2022 This Hazardous Weather Outlook is for Central Highlands Maine, Far Eastern Maine, Far Northern Maine and North Woods Maine. .DAY ONE...Tonight. Strong to severe thunderstorms will develop in the North Woods this afternoon and evening and move across northern Aroostook County. Large hail, damaging winds and heavy downpours are possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday. A strong cold front will move through the area Monday afternoon with the chance of strong to severe thunderstorms. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
The office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 8:03 PM EDT | Beach Hazards Statement | CAR | Hancock, Washington | 24 hr |
| Jul 24, 2:59 PM EDT | Small Craft Advisory | CAR | 36 hr | |
| Jul 24, 4:01 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook, Somerset | 59 min |
| Jul 24, 4:51 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 54 min |
| Jul 24, 5:37 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 53 min |
| Jul 24, 6:56 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 64 min |
Nearby
Tornado Warnings in Maine, 2022Every tornado warning in 2022Tornadoes in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.